Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Dec 25, 2022, 3:11 PM CST for 4 counties in Iowa; 4 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Dec 25, 2022, 9:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2022, 3:11 PM CST (21:11 UTC)
- In effect from
- Dec 25, 2022, 9:00 PM CST
- Expired
- Dec 26, 2022, 3:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496 WWUS73 KFSD 252111 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 311 PM CST Sun Dec 25 2022 IAZ020-021-031-032-NEZ013-014-SDZ068>071-260515- /O.NEW.KFSD.WI.Y.0030.221226T0300Z-221226T0900Z/ Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton- Clay-Union- Including the cities of Le Mars, Cherokee, Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen, South Sioux City, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 311 PM CST Sun Dec 25 2022 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM CST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Plymouth, Cherokee, Woodbury and Ida Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Bon Homme, Yankton, Clay and Union Counties. * WHEN...From 9 PM this evening to 3 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Areas with snowfall from earlier today will have potential for drifting snow and spotty reduced visibility in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
986 WWUS73 KFSD 260421 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1021 PM CST Sun Dec 25 2022 IAZ020-021-031-032-NEZ013-014-SDZ068>071-260900- /O.CON.KFSD.WI.Y.0030.000000T0000Z-221226T0900Z/ Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton- Clay-Union- Including the cities of Le Mars, Cherokee, Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen, South Sioux City, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1021 PM CST Sun Dec 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Iowa, Plymouth, Cherokee, Woodbury and Ida Counties. In Nebraska, Dixon and Dakota Counties. In South Dakota, Bon Homme, Yankton, Clay and Union Counties. * WHEN...Until 3 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Areas with snowfall from earlier today will have potential for drifting snow and spotty reduced visibility in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
537 WWUS73 KFSD 260843 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 243 AM CST Mon Dec 26 2022 IAZ020-021-031-032-NEZ013-014-SDZ068>071-260945- /O.EXP.KFSD.WI.Y.0030.000000T0000Z-221226T0900Z/ Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton- Clay-Union- Including the cities of Le Mars, Cherokee, Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen, South Sioux City, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 243 AM CST Mon Dec 26 2022 ...WIND ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... While gusts to around 30 mph are possible through the pre-dawn hours, strongest winds have shifted south of the area. Therefore, the Wind Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 25, 2:19 PM CST, 52 minutes earlier.
Area forecast discussion, Dec 25, 2:19 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
219 PM CST Sun Dec 25 2022
.SHORT TERM...(This Evening through Monday Night)
Issued at 218 PM CST Sun Dec 25 2022
Main concerns this package will be the areal expansion of the winter
weather advisory tonight with concerns that the snow that just fell
will blow around for a few hours with the strong cold front.
The band of warm advective snowfall continues to race east with a
period of higher snowfall rates and lower visibilities for an hour
or two at any one location. However as the wave to the north dives
south this warm advection will slow the eastward push and bring the
potential for some higher snowfall amounts in far eastern SD into
southwest MN and parts of northwest IA. This snow will not see much
in the way of wind so mainly falling snow for the main concern
through sunset. Overall, the higher snow amounts will likely remain
at 3 inches or less.
After sunset the compact wave to the north will settle into the area
and bring a strong push of northerly winds at the surface. Moisture
and frontal forcing as well as a little elevated instability with
the upper wave along with this strong push of cold air will likely
allow for some additional light snowfall and when combined with the
northerly winds of 40 to 50 mph reduced visibility for a few hours
will be likely. The main concern will be where the winds are
strongest, which continues to look like it will be near and west of
the James River. However, with winds likely into the advisory
category in most locations at least for a few hours will opt for a
winter weather advisory most locations tonight to account for the
potential to blow this current inch or two of fluffy snow around.
Will go with just a wind advisory near the Missouri River where snow
amounts and snow depth are less.
By later tonight most of the blowing and falling snow will be done
and cold air will have settled into the area. This will bring wind
chills of about 20 below tonight into Monday morning. Monday will
remain cold as arctic high pressure settles southeast through the
area. Highs mostly in the single digits. This high pressure will
shift south of the area Monday night and bring rising temperatures.
Lows will be in the single digits above and below zero but by
sunrise Tuesday morning temperatures will mostly be in the teens
above zero.
.LONG TERM...(Tuesday through Sunday)
Issued at 218 PM CST Sun Dec 25 2022
Some welcome WAA behind a warm front moves through with the upper
ridge for Tuesday. At the surface, breezy southly winds 15 to 20
mph, with a few gust up to 25 mph possible. Some patchy blowing
snow from the Christmas day snow showers are possible, with brief
periods of reduced visibility. Highs will finally move above
freezing for most of the area west of I-29. East of I-29 stays in
the 29-32 degree range. Lows in the mid to upper 20s will be a
welcome reprive as well. The warmer temperatures continue for
Wednesday, with highs in the mid to upper 30s for most of the
area. Lows are also on the warmer side agin in the upper teens to
20s. It is worth noting that the temperatures at the 500, 700, and
850 mb levels continue to be in the 90th percentile for
climatology for Tuesday, and the 99th percentile for Wednesday in
both the NAEFS and ECMWF ESAT tables. Gusty winds subside
througought the day ahead of a trough approaching from the west
for Thursday.
A cold front moves though around midday Wednesday, turning winds to
the north-northwest ahead of the system that brings our next chance
for precipitation. Model guidance has come into slightly better
agreement on the passage of a surface low through the CWA beginning
early Thursday. PWAT values are in the 90th percentile for
climatology, again in both the NAEFS and ECMWF ESAT tables. Values
remain around 0.5 inches of liquid equivalent. While uncertainty in
track and timing remain, the main concern at this point is the type
of precipitation that will fall. Currently the temperature profiles
indicate precipitation will begin as freezing rain and sleet that
will eventually transition to snow as profiles cool after sunset.
The system will then quickly move to the northeast and precipitation
should end by early Friday. The remainder of the weekend looks mild
with temperatures in the upper 20s and low 30s. There exists another
low chance for precipitation Saturday night into Sunday morning
ahead of a stronger system that looks to bring a better chance for
precipitation Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1101 AM CST Sun Dec 25 2022
A fast-moving clipper system will slide southeast and bring a band
of mainly snow to parts of the area. VFR conditions to start this
TAF period will become MVFR-IFR as the band of snow moves in. A
period of LIFR to VLIFR visibility is possible within this band,
most likely from KBKX into southwest MN, but could briefly impact
KFSD around midday-early afternoon.
Fringes of the band may see a brief window of mixed precipitation
including a potential for FZDZ around KSUX this evening. While
confidence in this occurring is low, did include a mention given
potential impacts to runways.
West to northwest winds increase behind the clipper, with gusts in
excess of 30-40 kt spreading across south central-southeast SD
after 22Z. Strongest winds expected west of KHON-KMHE-Lake Andes
line, and could produce reduced visibility in BLSN at times. Winds
quickly diminish again late in this TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 PM this evening to 3 AM CST
Monday for SDZ060>062-065>067.
Wind Advisory from 9 PM this evening to 3 AM CST Monday for
SDZ068>071.
Winter Weather Advisory until 3 AM CST Monday for SDZ038-050-052-
053-057>059-063-064.
Winter Weather Advisory until midnight CST tonight for SDZ040.
Winter Weather Advisory until midnight CST tonight for SDZ039-
054>056.
MN...Winter Weather Advisory from 9 PM this evening to 3 AM CST
Monday for MNZ098.
Winter Weather Advisory until 3 AM CST Monday for MNZ089-090.
Winter Weather Advisory until midnight CST tonight for MNZ071-
072-080-081.
Winter Weather Advisory until midnight CST tonight for MNZ097.
IA...Winter Weather Advisory from 9 PM this evening to 3 AM CST
Monday for IAZ001-012.
Winter Weather Advisory until 3 AM CST Monday for IAZ002-003-013-
014.
Wind Advisory from 9 PM this evening to 3 AM CST Monday for
IAZ020-021-031-032.
Winter Weather Advisory until 3 AM CST Monday for IAZ022.
NE...Wind Advisory from 9 PM this evening to 3 AM CST Monday for
NEZ013-014.
&&
SHORT TERM...08
LONG TERM...AJP
AVIATION...08Hazardous weather outlook, Dec 25, 6:34 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 634 AM CST Sun Dec 25 2022 SDZ038-050-052-053-057>059-063-064-261245- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 634 AM CST Sun Dec 25 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight There is a small chance of a light wintry mix during the late morning to early afternoon. If this occurs, a light glaze of icing is possible. Strong west to northwest winds are expected to develop by this evening, with gusts as high as 40 to 50 mph expected at times. There is a chance of light snow accompanying the strong winds, which could result in reduced visibility in snow and blowing snow. .DAYS TWO THROUGH SEVEN...Monday through Saturday Sub-zero wind chills are expected at times through Monday night, most likely during the nighttime and early morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-020-021-031-032-NEZ013-014-SDZ039-054-055-060>062- 065>071-261245- Lyon-Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Kingsbury- Miner-Lake-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 634 AM CST Sun Dec 25 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A clipper system will bring a chance of light snow midday into this evening. Snowfall amounts are expected to be less than 2 inches, with most locations seeing an inch or less. However, northwest winds increase tonight, with gusts of 25 to 40 mph possible. The gusty winds could result in patchy blowing and drifting snow. There is a small chance of light freezing drizzle this evening in areas from Salem and Yankton South Dakota, toward Le Mars, Sioux City and Ida Grove Iowa. If this occurs, a light glaze of icing is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Sub-zero wind chills are expected at times through Monday night, most likely during the nighttime and early morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ040- 056-261245- Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 634 AM CST Sun Dec 25 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight A clipper system will bring a period of snow to the area from late this morning into tonight. Snowfall amounts of 2 to 5 inches are possible, with highest amounts toward Highway 14 in southwest Minnesota. Breezy northwest winds will develop later tonight, which could result in patchy blowing and drifting snow. .DAYS TWO THROUGH SEVEN...Monday through Saturday Sub-zero wind chills are expected at times through Monday night, most likely during the nighttime and early morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:07 AM CST | Winter Weather Advisory | FSD | Buena Vista, Clay, Dickinson, Lyon, O'Brien, Osceola and 1 more | 24 hr |
Nearby
Wind Advisories in Iowa, 2022Wind Advisories in South Dakota, 2022Wind Advisories in Nebraska, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.